Alert archive / Wisconsin / Wind Advisories in 2024

Wind Advisory 3, NWS Green Bay, WI

October 30, 2024Calumet County, Manitowoc County, Winnebago County, Wisconsin

NWS Green Bay, WI issued this wind advisory at Oct 30, 2024, 2:52 PM CDT for Calumet County, Manitowoc County, Winnebago County, Wisconsin. It took effect at Oct 31, 2024, 1:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2024, 2:52 PM CDT (19:52 UTC)
In effect from
Oct 31, 2024, 1:00 PM CDT
Expired
Oct 31, 2024, 8:51 PM CDT
In force
8 hr
Issued by
NWS Green Bay, WI

Counties Calumet County, WI, Manitowoc County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 47 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
643 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

935 
WWUS73 KGRB 301952
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
252 PM CDT Wed Oct 30 2024

WIZ048>050-310400-
/O.NEW.KGRB.WI.Y.0003.241031T1800Z-241101T0200Z/
Winnebago-Calumet-Manitowoc-
Including the cities of Oshkosh, Brillion, New Holstein, Menasha,
Chilton, Neenah, Two Rivers, and Manitowoc
252 PM CDT Wed Oct 30 2024

...WIND ADVISORY IN EFFECT FROM 1 PM TO 9 PM CDT THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Calumet, Manitowoc, and Winnebago Counties.

* WHEN...From 1 PM to 9 PM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Travel may be difficult for high profile vehicles on north-south 
  orientated roads, like Interstate 41 and Interstate 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

MPC
4 follow-up statements
427 
WWUS73 KGRB 310336
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1036 PM CDT Wed Oct 30 2024

WIZ048>050-311200-
/O.CON.KGRB.WI.Y.0003.241031T1800Z-241101T0200Z/
Winnebago-Calumet-Manitowoc-
Including the cities of Two Rivers, Brillion, Chilton, Menasha,
Oshkosh, New Holstein, Manitowoc, and Neenah
1036 PM CDT Wed Oct 30 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 9 PM CDT THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Calumet, Manitowoc, and Winnebago Counties.

* WHEN...From 1 PM to 9 PM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Travel may be difficult for high profile vehicles on north-south 
  orientated roads, like Interstate 41 and Interstate 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Kruk
343 
WWUS73 KGRB 310958
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
458 AM CDT Thu Oct 31 2024

WIZ048>050-311800-
/O.EXT.KGRB.WI.Y.0003.241031T1800Z-241101T0300Z/
Winnebago-Calumet-Manitowoc-
Including the cities of Neenah, Two Rivers, Chilton, Manitowoc,
Menasha, New Holstein, Oshkosh, and Brillion
458 AM CDT Thu Oct 31 2024

...WIND ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT 
THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Calumet, Manitowoc, and Winnebago Counties.

* WHEN...From 1 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Travel may be difficult for high profile vehicles on north to 
  south oriented roads, like Interstate 41 and Interstate 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Kieckbusch
853 
WWUS73 KGRB 311751
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1251 PM CDT Thu Oct 31 2024

WIZ048>050-010200-
/O.CON.KGRB.WI.Y.0003.241031T1800Z-241101T0300Z/
Winnebago-Calumet-Manitowoc-
Including the cities of Chilton, Menasha, New Holstein, Two
Rivers, Manitowoc, Brillion, Neenah, and Oshkosh
1251 PM CDT Thu Oct 31 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Calumet, Manitowoc, and Winnebago Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

RDM
136 
WWUS73 KGRB 010151
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
851 PM CDT Thu Oct 31 2024

WIZ048>050-010300-
/O.CAN.KGRB.WI.Y.0003.000000T0000Z-241101T0300Z/
Winnebago-Calumet-Manitowoc-
Including the cities of Manitowoc, Two Rivers, Winnebago,
Northern Lake Winnebago, Neenah, Wittman Field, Dundas, Point
Beach State Park, Oshkosh, Shoto, and Menasha
851 PM CDT Thu Oct 31 2024

...WIND ADVISORY IS CANCELLED...

Winds have subsided across east-central Wisconsin this evening; 
therefore, the Wind Advisory is cancelled.

$$

For more information, visit us at http://www.weather.gov/GreenBay

Kurimski

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind advisory went out at Oct 30, 12:00 PM CDT, 2 hours 52 minutes earlier. Its key messages:

  • Well above normal temperatures continue today. Record highs will be possible in several locations, mainly in northeast and east central WI.
  • There is potential for heavy rainfall (1 to 2+ inches) and thunderstorms from late this afternoon through Thursday morning. Localized urban flooding will be possible, especially where storm sewer drains are clogged by fallen leaves.
  • Up to an inch of snow accumulation is possible in Vilas County Thursday afternoon and evening.
  • Gusty southerly winds are expected today, with gusts up to 30 to 40 mph. Strong southwest to northwest winds are anticipated Thursday afternoon and evening, especially in the Fox Valley and lakeshore areas, where gusts up to 45 mph are possible. The periods of gusty winds will produce hazardous boating conditions through Thursday evening.
Area forecast discussion, Oct 30, 12:00 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1200 PM CDT Wed Oct 30 2024

Updated aviation portion for 18Z TAF issuance

.KEY MESSAGES...

- Well above normal temperatures continue today. Record highs will
  be possible in several locations, mainly in northeast and east
  central WI.

- There is potential for heavy rainfall (1 to 2+ inches) and
  thunderstorms from late this afternoon through Thursday morning.
  Localized urban flooding will be possible, especially where
  storm sewer drains are clogged by fallen leaves.

- Up to an inch of snow accumulation is possible in Vilas County
  Thursday afternoon and evening.

- Gusty southerly winds are expected today, with gusts up to 30 to
  40 mph. Strong southwest to northwest winds are anticipated
  Thursday afternoon and evening, especially in the Fox Valley and
  lakeshore areas, where gusts up to 45 mph are possible. The
  periods of gusty winds will produce hazardous boating conditions
  through Thursday evening.

&&

.DISCUSSION...
Issued at 448 AM CDT Wed Oct 30 2024

Short Term...Today...Tonight...and Thursday

Precipitation trends and type, heavy rainfall, thunderstorms,
strong winds and temperatures will be the forecast concerns
through Thursday.

Dry and unseasonably warm conditions were ongoing early this
morning, as the forecast area remained in the warm sector ahead
of a cold front (situated in far NW WI). Temperatures were in the
upper 60s and lower 70s, except upper 50s to middle 60s near Lake
Michigan. South to southwest winds were gusting to 20 to 30 mph
in many areas.

Precipitation Trends/Type & Thunderstorm/Heavy Rainfall Potential:
Expect precip chances to gradually increase across the nw half
of the forecast this morning and early afternoon as the cold front
sags southeast across the region. Forecast soundings show capping
in the 850-750 mb layer, which erodes during the 21z-00z period
as stronger frontogenetic forcing arrives. Given these trends
and the presence of MUCAPE around 300-600 j/kg, will have a sharp
increase in pops and an uptick in thunderstorm chances late in the
day, especially nw of the Fox Valley. Categorical pops will spread
into the Fox Valley/lakeshore areas tonight, along with a few embedded
storms, then taper off quickly by midday Thursday as a dry slot punches
into the area. Farther nw, steady precipitation will continue as a
deepening low pressure system and upper low move through. Rain will
mix with and possibly chance to all snow in the far northwest parts
of the forecast area mid to late Thursday afternoon, as surface
temps drop into the middle 30s and low-level thicknesses and wet-bulb
temps crash. Accumulations of less than an inch may occur over far
NW Vilas County by evening.

Total rainfall amounts should reach 1 to 2 inches in most areas, with
locally higher amounts expected due to convective input. The highest
degree of confidence in heavy rainfall will extend from central
into far northeast WI; mainly northwest of the Fox Valley, where
probabilities for 2+ inches are roughly 30-50 percent. Urban flooding
will be possible, especially in areas where fallen leaves have
clogged storm sewer drains.

Severe thunderstorm potential looks very limited, as instability is
elevated and fairly weak, winds aloft are not too strong during
the period when most of the storms should occur (late this afternoon
and evening), and convection will likely be embedded within a
large area of showers (weaker updrafts).

Strong Winds: Expect two main periods of strong winds to occur;
this morning into the early afternoon, and over the Fox Valley
and lakeshore areas Thursday afternoon.

Winds are already gusting to 20 to 30 mph in the warm sector this
morning, and additional mixing into the strong (40 to 45 kts) winds
aloft will occur from mid-morning through early afternoon. Expect
widespread gusts to 30 to 40 mph, with the strongest gusts in the
Fox Valley area.

A dry slot of a deepening low pressure system will push through
the Fox Valley and lakeshore areas Thursday afternoon, with
CAA and subsidence helping to tap into 45 to 50 kt winds aloft.
Expecting widespread gusts to 35 to 45 mph, which may eventually
necessitate the issuance of a Wind Advisory. Will leave that
decision to subsequent shifts.

Temperatures: While locations in the far northwest part of the
forecast area have likely already hit their highs for the day,
locations farther southeast will see additional warming due to
a later arrival of the cold front and precipitation. Thus,
expecting at least a few additional record high temperatures
to occur in parts of northeast and east central WI today. See
the climate section for additional information.

Long Term...Thursday Night Through Tuesday

Main focus from this forecast period revolves around the lingering
weather impacts associated with a dynamic system exiting the region
Thursday evening/night. A more active pattern is looking to develop
for early next week, which may bring periods of rain to the region.

Thursday evening/night...A nearly vertically stacked low pressure
system will be moving over eastern Lake Superior into Quebec during
this time frame. Given the forecast area will be on the back end of
this system, the widespread precip will end as dry air filters into
the southern portions of the forecast area; however, moisture will
shift over northern WI/Upper MI via cyclonic flow. This moisture
will combine with strong CAA and temperatures below freezing in the
column to produce a chance (30-60%) of snow in far north-central WI
by Thursday evening. Forecast soundings show a brief period of deep
saturation in the DGZ, which could lead to light snow accumulations.
Mid-level dry air will filter into the region by late Thursday
night, bringing an end to any precip. Including Thursday afternoon,
probabilities for measurable snowfall (0.1 inches or more) are 30-
80% for far north-central WI, with the highest probs along the
WI/Upper MI border. Across Vilas County, probs for 1 inch or more of
snow are 30-60% by late Thursday night. Given these values,
confidence is increasing for this to be the first measurable
snowfall of the season.

In addition to the potential snowfall, the strong CAA will allow for
low-level 850mb winds of 40-50kts to mix to the surface Thursday
evening. The strongest winds appear to be in east-central WI, where
the low-level jet will be strongest (closer to 50kts). Wind gusts of
35-40 mph are possible in these areas with wind gusts up to 30 mph
possible elsewhere. The strong winds will subside by late Thursday
evening. Travel may be difficult for high profile vehicles on
north/south oriented roads, including I-43/41. Any loose outdoor
decorations will likely blow around as well.

Rest of the extended...Surface high pressure will prevail across the
region for Friday and gradually exits on Saturday, leading to dry
conditions. Upper-level ridging then looks to build over the Upper
Mississippi Valley as southerly flow lifts Gulf moisture along the
Mississippi Valley late this weekend. Guidance then suggests the
forecast area will be under southerly/southwesterly flow through
early next week. Since this regime will be fueled by Gulf moisture,
the forecast area could be looking at periods of rain, with
thunderstorms at times, from late this weekend through early next
week.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1200 PM CDT Wed Oct 30 2024

Late this morning, a cold front is draped from north-central
Wisconsin to south-central Minnesota. Mainly VFR conditions
prevail ahead of the front while a mix of MVFR and IFR conditions
prevail behind the front.

As this front sags to the southeast while a wave of low pressure
travels northeast along the front, flight conditions are going to
deteriorate this afternoon and evening. Showers and thunderstorms
are forecast to become more widespread across the region during
the 22-24z timeframe. Periods of showers and storms are then
expected tonight through Thursday morning.

Ceilings are expected to deteriorate to IFR/LIFR across the
region tonight. Within the rain and embedded storms, visibilities
will likely fall to MVFR, with periods of IFR visibilities
possible.

Gusty southwest winds ahead of the front this afternoon will
quickly switch to the north or northeast behind the front this
evening. As the surface low approaches, further veering of the
surface winds to the south or southwest are expected over central
and east-central Wisconsin on Thursday morning. Strong gusty
winds to 45 kts will be possible over east-central Wisconsin on
Thursday afternoon.

&&

.MARINE...
Issued at 448 AM CDT Wed Oct 30 2024

Have adjusted marine headlines, including ending the Small
Craft Advisory on the Bay at 00z/Thu, and issuing a Gale Watch
for the entire marine area Thursday afternoon and evening.

A lull in the winds and waves is expected on the Bay as a cold
front stalls out in the vicinity tonight. Will need to keep
the advisory going on Lake Michigan tonight into Thursday morning,
as waves remain well above 4 ft through the period.

Winds will crank up as a the dry slot of a deepening low pressure
system moves through Thursday afternoon and evening. CAA and
subsidence will help to mix strong winds aloft to the surface,
leading to possible gale force gusts to 35 to 40 kts. Highest
confidence will be for the area south of Sturgeon Bay, but areas
farther north may get northwest gales Thursday evening. Have
issued a Gale Watch for the entire nearshore forecast area from
17z/Thu-06z/Fri.

&&

.CLIMATE...
Issued at 448 AM CDT Wed Oct 30 2024

Unseasonably warm air will push into the region, bringing record
or near record warmth to parts of northeast and east central WI today.
Several high and high minimum temperature records may be reached.
Here is a look at the record and forecast highs for the GRB climate
sites:

Green Bay

Date            Record High        Forecast High
------------------------------------------------------
10/30            75 (1901)              78*

Rhinelander

Date            Record High        Forecast High
------------------------------------------------------
10/30           79 (1950)              70

Wausau

Date            Record High        Forecast High
------------------------------------------------------
10/30           78 (1950)              73

* Record high temperature forecasted.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kieckbusch/Kruk
AVIATION.......MPC
MARINE.........Kieckbusch
CLIMATE........Kieckbusch
Hazardous weather outlook, Oct 30, 2:36 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
236 PM CDT Wed Oct 30 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
236 PM CDT Wed Oct 30 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is potential for heavy rainfall and thunderstorms through
late tonight. Localized urban flooding will be possible,
especially where storm sewer drains are clogged by fallen leaves.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

A few thunderstorms are possible Thursday morning, but severe
weather is not expected.

Strong southwest to west winds are expected Thursday afternoon
and evening. Gusts up to 45 mph are possible in the Fox Valley and
lakeshore areas. Travel may be difficult for high profile
vehicles on north to south oriented roads, including Interstate
41 and Interstate 43.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward any reports of flooding or heavy
rainfall in excess of 1 inch to the National Weather Service in
Green Bay tonight into Thursday.

LMZ521-522-541>543-311945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
236 PM CDT Wed Oct 30 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Persistent gusty south winds and high waves will produce
hazardous conditions for small craft on the bay through late this
afternoon, and through tonight on Lake Michigan.

There is a chance of thunderstorms that could pose a hazard to
mariners.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Increasing southwest to west winds and persistent high waves will
continue through Thursday night. A period of gale force gusts are
possible Thursday afternoon and evening. A Gale Warning has been
issued south of Sturgeon Bay.

There is chance of thunderstorms Thursday morning.

MPC/GK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 3:19 AM CDTGale WatchGRB12 hr
Oct 30, 2:49 PM CDTGale WarningGRB31 hr
Oct 30, 2:49 PM CDTSmall Craft AdvisoryGRB40 hr

Nearby

Wind Advisories in Wisconsin, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.